Get access

Silicone Septum Leakage at the Origin of a Drug Overdose in a Patient Implanted With an Intrathecal Pump

Authors

  • Christophe Perruchoud MD,

    Corresponding author
    1. Department of Anesthesiology and Pain Management, Center for Neuromodulation, Ensemble Hospitalier de la Côte (EHC), Morges, Switzerland
    • Address correspondence to: Christophe Perruchoud, MD, Department of Anesthesiology and Pain Management, Ensemble Hospitalier de la Cote (EHC), Chemin du Crêt 2, Morges, Vaud 1110, Switzerland. Email: christophe.perruchoud@chuv.ch

    Search for more papers by this author
  • Michèle Bovy MD,

    1. Department of Anesthesiology and Pain Management, Center for Neuromodulation, Ensemble Hospitalier de la Côte (EHC), Morges, Switzerland
    Search for more papers by this author
  • Blaise Rutschmann MD,

    1. Department of Anesthesiology and Pain Management, Center for Neuromodulation, Ensemble Hospitalier de la Côte (EHC), Morges, Switzerland
    Search for more papers by this author
  • Anne Durrer RN,

    1. Department of Anesthesiology and Pain Management, Center for Neuromodulation, Ensemble Hospitalier de la Côte (EHC), Morges, Switzerland
    Search for more papers by this author
  • Eric Buchser MD

    1. Department of Anesthesiology and Pain Management, Center for Neuromodulation, Ensemble Hospitalier de la Côte (EHC), Morges, Switzerland
    Search for more papers by this author

  • Conflict of Interest: Drs. Perruchoud and Buchser serve on the advisory board for Medtronic. They also have received speaking and travel fees from Medtronic. The other authors disclosed no conflicts of interest.
  • For more information on author guidelines, an explanation of our peer review process, and conflict of interest informed consent policies, please go to http://www.wiley.com/bw/submit.asp?ref=1094-7159&site=1

Abstract

Introduction

Intrathecal (IT) pump failures usually result in decreased drug administration and symptom reoccurrence with or without withdrawal syndrome. We report a case of a leaking silicone septum associated to a systemic drug overdose.

Case Report

An 84-year-old patient treated with IT clonidine for chronic back pain presented with a state of confusion, visual hallucinations, and hypertension two hours after an unremarkable pump (SynchroMed EL, Medtronic, Minneapolis, MN, USA) refill. The reservoir was emptied and 14 mL (8.4 mg of clonidine) was found to be missing (difference between retrieved and expected volumes). The pump was refilled and a check on the next day showed again a loss of 3.5 mL. A malfunction was suspected and the pump was replaced (SynchroMed II, Medtronic). The inspection of the external surface of the pump revealed severe damage to the silicone septum with multiple gouges due to needle scarring. A fluid leak also was clearly seen through the septum.

Discussion

The signs and symptoms presented by this patient are consistent with clonidine overdose that resulted from a combination of a possible accidental pocket fill and a definite septum leak into the subcutaneous tissue. The damage to the silicone could be due to the loss of the nontraumatic properties of the Huber needles that are rubbed against the metallic case in attempting to locate the injection port during refill procedures.

Conclusion

This observation is the first description of a silicone septum damage contributing to a pump dysfunction and drug overdose despite the use of appropriate needles for refilling.

Ancillary